FDA Warns that Powdered Caffeine is Dangerous Following Death of Teenager

FDA-caffeine-powderPowdered caffeine sold in bulk over the internet is dangerous and should be avoided, warned the U.S. Food and Drug Administration (FDA). The agency’s warning follows the death of an Ohio teenager who died after using the product, NBC News reports.

Logan Stiner, 18, of La Grange, Ohio consumed powdered caffeine and died on May 27th, according to NBC News.

The FDA warns that powdered caffeine may be particularly appealing to teenagers and young adults. The agency emphasizes that “These products are essentially 100 percent caffeine. A single teaspoon of pure caffeine is roughly equivalent to the amount in 25 cups of coffee.” Even one teaspoon can be deadly.  

Since the product is marketed as a dietary supplement, it is not regulated. This is unlike the caffeine added to soda and other food products. The powder is being investigated by the FDA, and the agency says it will “consider taking regulatory action.”

“The difference between a safe amount and a lethal dose of caffeine in these powdered products is very small,” said FDA spokeswoman Jennifer Dooren. She says that less serious effects of caffeine, such as nervousness and tremous, may already be known amongst tea, coffee and soda drinkers. What consumers may not realize, says Dooren, is that powdered caffeine is a pure chemical. Signs of a caffeine overdose include rapid or erratic heartbeat, seizures, vomiting, diarrhea and disorientation.

The FDA also warned that “It is nearly impossible to accurately measure powdered pure caffeine with common kitchen measuring tools and you can easily consume a lethal amount.” Consumers should stop using caffeine and seek medical care if they believe that are having an adverse event related to its use, the agency said.


This entry was posted in Legal News. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.